Red Deer RCMP is looking to raise public awareness of the potential for accidental drug-related overdose.
In a media release on Friday, RCMP stated it has received “reliable information” that there has been an increase in emergency calls for service regarding accidental drug-related overdoses.
“An increase in the use of illicit drugs mixed with xylazine has emerged in our community,” said police.
“Xylazine is a tranquilizer used for sedation and anesthesia in horses and other non-human mammals. With the mixing of illicit drugs, there is an elevated risk involved with accidental overdose, posing extreme risk to human death.”
Red Deer RCMP stated it has noticed an uptake in activity in the City of Red Deer and wishes to make the public aware.
“Be mindful that Naloxone (Narcan) does not offer protection against drug overdose. Naloxone can be used to temporarily reverse the potentially fatal symptoms of overdose exposure to opioids, such as fentanyl,” said police.
“We do not currently know the effects that Naloxone has on xylazine or other agents mixed into these illicit drugs.”
Red Deer RCMP is encouraging the public to be cautious and safe. Anyone who suspects an overdose is encouraged to call 911.